Hail, Pemiscot
- When
- May 17, 4:45 PM CST to 4:50 PM CST
- Where
- Pemiscot County, Caruthersville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.180, -89.650
A weak stationary front was located along the northern portions of the Mid South during the late afternoon and early evening hours of May 17, 2010 while an upper level disturbance moved across Illinois. These features combined with daytime heating to produce showers and thunderstorms across northern sections of the Mid South.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A weak stationary front was located along the northern portions of the Mid South during the late afternoon and early evening hours of May 17, 2010 while an upper level disturbance moved across Illinois. These features combined with daytime heating to produce showers and thunderstorms across northern sections of the Mid South. Some of the storms were severe producing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 17, 3:12 PM CST, 1 hour 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 412 PM CDT MON MAY 17 2010 .DISCUSSION... ISOLATED STRONG TO SEVERE THUNDERSTORM POTENTIAL LATE THIS AFTERNOON AND EARLY THIS EVENING IS THE FIRST CONCERN. THE NEXT CONCERN IS SEVERE THUNDERSTORM...HEAVY RAINFALL...AND FLOODING POTENTIAL WEDNESDAY NIGHT THROUGH FRIDAY. LATEST MODELS WERE IN FAIR AGREEMENT. USED A BLEND WITH A SLIGHT PREFERENCE TOWARDS THE 15Z SREF MODEL. THE BIGGEST CHANGES WERE TO ADD LOW RAIN CHANCES EARLY THIS EVENING ACROSS THE AREA...AND INCREASED RAIN CHANCES WEDNESDAY NIGHT THROUGH FRIDAY. AT 4 PM CDT ACROSS THE MIDSOUTH AND FORECAST AREA...PARTLY SUNNY CONDITIONS WERE OCCURRING. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WERE OCCURRING MAINLY NORTH OF I-40. A WEAK SURFACE TROUGH WAS NEAR THE ARKANSAS/MISSOURI AND TENNESSEE/KENTUCKY STATE LINES AND A MID/UPPER LOW WAS OVER ILLINOIS. THROUGH 10 PM...EXPECT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS OVER THE AREA AS THE AIR REMAINS MOIST AND UNSTABLE SOUTH OF THE MID/UPPER LOW. KEPT RAIN CHANCES IN THE 20 TO 50 PERCENT RANGE. WITH COLD MID LEVEL TEMPERATURES...500 MB -13 TO -16C...AND LOW WET BULB HEIGHTS AROUND 7000-9000 FT AGL...A FEW STORMS MAY CONTAIN HAIL...POSSIBLY SEVERE UP TO HALF DOLLARS. ENVIRONMENTAL SHEAR OF 30 TO 45 KTS SUPPORT SPITTING CELLS WITH THE LEFT MOVERS HAVING THE BEST POTENTIAL FOR LARGE HAIL. THINK CONVECTION WILL REMAIN FAIRLY UNORGANIZED...SO DOUBT A SEVERE THUNDERSTORM WATCH WOULD BE NEEDED. GUSTY WINDS AND LOCALLY HEAVY DOWNPOURS ARE POSSIBLE AS WELL. ACTIVITY WILL DIMINISH 8 TO 10 PM WITH THE LOSS OF DAYTIME HEATING. AFTER 10 PM TONIGHT...RAINFREE AND COOLER CONDITIONS CAN BE EXPECTED AS SURFACE WINDS SWITCH TO THE NORTHWEST. SOME CLEARING CAN BE EXPECTED. 12Z MAVMOS LOWS IN THE 50S APPEARED REASONABLE. WOULD NOT BE COMPLETELY SURPRISED IF PATCHY FOG DEVELOPED WHERE RAIN OCCURS THIS AFTERNOON...BUT LEFT MENTION OUT WITH LOW CONFIDENCE. TUESDAY WILL BE A MOSTLY SUNNY AND PLEASANT DAY WITH HIGHS IN THE MID TO UPPER 70S. TUESDAY NIGHT WILL BE RAINFREE AND COOL WITH LOWS MAINLY IN THE 50S. USED A BLEND OF MODEL GUIDANCE FOR TEMPERATURES. WEDNESDAY...CLOUDS WILL BE ON THE INCREASE WEST TO EAST. KEPT LOW CHANCES FOR AFTERNOON SHOWERS AND STORMS WEST OF I-55...BUT THINK BETTER RAIN CHANCES WILL HOLD OFF UNTIL WEDNESDAY NIGHT. WEDNESDAY NIGHT THROUGH FRIDAY...SEVERE THUNDERSTORM...HEAVY RAINFALL...AND FLASH FLOODING POTENTIAL APPEARS TO BE INCREASING. LATEST MODELS HAVE BEEN HINTING AT STRONG SHEAR...30-50 KTS...AND A VERY UNSTABLE AIRMASS DEVELOPING WITH A STRONG PRESSURE DISTURBANCE MOVING THROUGH THE AREA. APPEARS SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG A WARM FRONT WEDNESDAY NIGHT INTO EARLY THURSDAY WHICH WOULD HAVE THE HIGHEST HEAVY RAINFALL AND FLOODING POTENTIAL AS A STRONG LOW LEVEL JET AND HIGH PRECIPITABLE WATER VALUES MAY PRODUCE SEVERAL INCHES OF RAINFALL SOMEWHERE OVER THE AREA...PROBABLY NORTH OF I-40. SEVERE THUNDERSTORMS MAY BE POSSIBLE AS WELL WEDNESDAY NIGHT INTO EARLY THURSDAY...BUT THINK THE BETTER SHOT WILL OCCUR THURSDAY AFTERNOON THROUGH FRIDAY ONCE WARM FRONT SURGES NORTH OF THE AREA. LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN SEVERE STORM HAZARDS... THOUGH SHEAR MAY BE STRONG ENOUGH FOR TORNADOES. FOR NOW...INCREASED RAIN CHANCES DURING THIS TIME FRAME. WILL CLOSELY MONITOR THIS POSSIBLE HIGH IMPACT WEATHER EVENT. FRIDAY NIGHT THROUGH NEXT MONDAY...MAINLY RAINFREE AND VERY WARM CONDITIONS ARE EXPECTED AS MID/UPPER RIDGE OF HIGH PRESSURE BUILDS INTO THE AREA. HIGHS WILL PROBABLY BE AROUND 90 AND LOWS 65 TO 70...ROUGHLY 10 DEGREES ABOVE AVERAGE. WITH VERY WARM/UNSTABLE AIR...A FEW AFTERNOON/EVENING THUNDERSTORMS MAY BE POSSIBLE...BUT THINK CHANCES FOR RAIN REMAIN TOO LOW TO ADD LOW CHANCE FOR SHOWERS/STORMS AT THIS TIME...ESPECIALLY WITH VERY WARM MID LEVEL TEMPERATURES WHICH MAY CAP THE ATMOSPHERE. MBS && .AVIATION... 18Z TAF CYCLE. DUE TO PLENTY OF LOW LEVEL MOISTURE WITH RECENT RAINS...CYCLONIC FLOW AT BOTH THE SURFACE AND ALOFT WILL KEEP MVFR CLOUDS AROUND THROUGH THE DAYLIGHT HOURS. HAVE INCLUDED A TEMPO GROUP UNTIL 20Z FOR MEM AND JBR WITH THE EXPECTATION THAT ENOUGH MIXING WILL RAISE CEILINGS AFTER THAT TIME. SOME WEAK GUSTS TO NEAR 20KTS POSSIBLE AS MIXING SHOULD INCREASING THIS AFTERNOON FOR MKL...MEM...AND JBR. SOME SHOWER OR THUNDERSTORM CHANCE THIS AFTERNOON AS WEAK 500MB TROF ROTATES THROUGH THE AREA. THIS WAS MENTIONED IN THE PREVIOUS UPDATED AFD DISCUSSION AT 17Z...HOWEVER WILL NOT MENTION AT 18Z ISSUANCE DUE TO EXPECTED ISOLATED OR SCATTERED COVERAGE. HIGH PRESSURE AND DIMINISHING WINDS ARE EXPECTED FOR TONIGHT. THOUGHT ABOUT FOG FOR TAFS...ESPECIALLY MKL...HOWEVER FOR NOW WITH LOWERING SURFACE DEW POINTS AND WINDS EXPECTED AROUND THE 5KT RANGE HAVE LEFT OUT FOR NOW. BELLES && .PRELIMINARY POINT TEMPS/POPS... MEM 58 76 57 78 / 20 0 10 20 MKL 53 74 50 76 / 20 0 0 10 JBR 54 75 54 74 / 20 0 10 40 TUP 59 77 54 82 / 20 0 0 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 515 PM CDT MON MAY 17 2010 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-190015- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 515 PM CDT MON MAY 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT A FEW STRONG TO SEVERE THUNDERSTORMS CAN BE EXPECTED THROUGH 10 PM...MAINLY ACROSS WEST TENNESSEE. HAIL UP TO THE SIZE OF GOLF BALLS AND ISOLATED DAMAGING WIND GUSTS OF 60 MPH OR GREATER ARE THE MAIN HAZARDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRONG TO SEVERE THUNDERSTORMS...HEAVY RAINFALL...AND FLASH FLOODING ARE POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY AS A LOW PRESSURE SYSTEM INTERACTS AN INCREASINGLY MOIST AND UNSTABLE AIRMASS ACROSS THE MIDSOUTH. LARGE HAIL AND DAMAGING WINDS ARE EXPECTED TO THE MAIN SEVERE STORM HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN A FEW LOCATIONS MAINLY ACROSS WEST TENNESSEE THROUGH 10 PM THIS EVENING. SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY NIGHT THROUGH FRIDAY. MBS
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
504 PM CDT MON MAY 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM HAIL FISHER 35.49N 90.97W
05/17/2010 E0.75 INCH POINSETT AR PUBLIC
0440 PM HAIL YORKVILLE 36.10N 89.12W
05/17/2010 E0.88 INCH GIBSON TN EMERGENCY MNGR
NICKEL SIZE HAIL COVERING THE GROUND
0501 PM HAIL 2 SSE DYER 36.04N 88.98W
05/17/2010 U0.75 INCH GIBSON TN PUBLIC
&&
PWBPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
507 PM CDT MON MAY 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM HAIL FISHER 35.49N 90.97W
05/17/2010 E0.75 INCH POINSETT AR PUBLIC
0440 PM HAIL YORKVILLE 36.10N 89.12W
05/17/2010 E0.88 INCH GIBSON TN EMERGENCY MNGR
NICKEL SIZE HAIL COVERING THE GROUND
0450 PM TSTM WND GST 2 SE YORKVILLE 36.08N 89.09W
05/17/2010 E60.00 MPH GIBSON TN EMERGENCY MNGR
0501 PM HAIL 2 SSE DYER 36.04N 88.98W
05/17/2010 U0.75 INCH GIBSON TN PUBLIC
&&
PWBSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 526 PM CDT MON MAY 17 2010 ARZ027-172300- POINSETT AR- 526 PM CDT MON MAY 17 2010 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 600 PM CDT FOR... SOUTHEASTERN POINSETT COUNTY IN EASTERN ARKANSAS... A STRONG THUNDERSTORM PRODUCING WINDS UP TO 45 MPH AND PEA SIZED HAIL WAS LOCATED 4 MILES SOUTHEAST OF HARRISBURG AT 526 PM CDT...MOVING EAST AT 30 MPH. PEOPLE IN POINSETT COUNTY...INCLUDING LOCATIONS NEAR HARRISBURG... LEPANTO...MARKED TREE AND TYRONZA...SHOULD MONITOR THIS STORM CLOSELY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 533 PM CDT MON MAY 17 2010 MOZ115-TNZ001-019-172315- PEMISCOT MO-LAKE TN-DYER TN- 533 PM CDT MON MAY 17 2010 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 615 PM CDT FOR... NORTH CENTRAL DYER COUNTY IN NORTHWEST TENNESSEE... SOUTHWESTERN LAKE COUNTY IN NORTHWEST TENNESSEE... NORTHERN PEMISCOT COUNTY IN SOUTHEAST MISSOURI... A STRONG THUNDERSTORM PRODUCING PEA TO PENNY SIZE HAIL OR LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER HAYTI HEIGHTS AT 534 PM CDT...MOVING EAST AT 25 MPH. PEOPLE IN DYER...LAKE AND PEMISCOT COUNTIES...INCLUDING LOCATIONS NEAR CARUTHERSVILLE AND HAYTI...SHOULD MONITOR THIS STORM CLOSELY.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
538 PM CDT MON MAY 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM HAIL FISHER 35.49N 90.97W
05/17/2010 E0.75 INCH POINSETT AR PUBLIC
0440 PM HAIL YORKVILLE 36.10N 89.12W
05/17/2010 E0.88 INCH GIBSON TN EMERGENCY MNGR
NICKEL SIZE HAIL COVERING THE GROUND
0450 PM TSTM WND GST 2 SE YORKVILLE 36.08N 89.09W
05/17/2010 E60.00 MPH GIBSON TN EMERGENCY MNGR
0500 PM TSTM WND DMG MARKED TREE 35.53N 90.42W
05/17/2010 POINSETT AR DEPT OF HIGHWAYS
LIGHT POLES DOWN ACROSS CITY OF MARKED TREE
0500 PM TSTM WND DMG DYER 36.07N 88.99W
05/17/2010 GIBSON TN EMERGENCY MNGR
NUMEROS TREES LARGE AND SMALL DOWN IN CITY OF DYER.
0501 PM HAIL 2 SSE DYER 36.04N 88.98W
05/17/2010 U0.75 INCH GIBSON TN PUBLIC
0514 PM TSTM WND DMG TRENTON 35.97N 88.94W
05/17/2010 GIBSON TN EMERGENCY MNGR
LARGE OAK TREE DOWN ALONG WITH NUMEROUS SMALL TREES DOWN
IN TRENTON
0520 PM TSTM WND DMG MILAN 35.92N 88.75W
05/17/2010 GIBSON TN EMERGENCY MNGR
NUMBER 7 MAYO COOK ROAD IN MILAN 4 TREES FELL ON HOUSE
0520 PM TSTM WND DMG MILAN 35.92N 88.75W
05/17/2010 GIBSON TN PUBLIC
NUMEROUS POWER LINES DOWN ACROSS CITY OF MILAN
0520 PM TSTM WND DMG MILAN 35.92N 88.75W
05/17/2010 GIBSON TN PUBLIC
RAILROAD CROSSING GATES SNAPPED OFF BY WIND
&&
MRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
543 PM CDT MON MAY 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM TSTM WND DMG MILAN 35.92N 88.75W
05/17/2010 GIBSON TN TRAINED SPOTTER
HWY 45 IN MILAN. WIND BLOWING LARGE LIMBS UP TO 20 INCHES
IN DIAMETER ONTO ROAD SMALLER TREES SNAPPED OFF AND POWER
LINES DOWN
&&
MRMThe Memphis radar (KNQA), 95 km away, was scanning. The volume nearest the first event began at 22:45 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230706.